When evaluated at local emergency departments, lethargy and slurred speech were the most common clinical findings.
One student had mild respiratory depression with a respiratory rate of 10 breaths per minute.
“All patients had sufficient clinical improvement within 6 hours such that they could be discharged from the hospital,” according to a description of the cases that was published online in Pediatrics.
The report is the first to detail clinical toxicity from flualprazolam, and “it is likely that physicians will again encounter patients” with intoxication from this new psychoactive drug, said Adam Blumenberg, MD, of Oregon Health & Science University in Portland and colleagues.
Internet purchasing has increased rates of exposure to new psychoactive substances since the early 2000s, and law enforcement agents have seized tons of these drugs. “In the United States, the incidence of exposures to designer benzodiazepines in particular has been rising since 2014,” the authors said.
According to an addiction researcher, the COVID-19 pandemic may exacerbate abuse of designer benzodiazepines.
“This is an important paper describing what medical examiners, pathologists, and emergency rooms have been seeing recently – an increase in designer benzodiazepines,” commented Mark S. Gold, MD, adjunct professor of psychiatry at Washington University in St. Louis. “Recent increases in these drugs have started to be seen in many locations as the traditional drugs of abuse, grown and distributed in bulk, have been disrupted” by the pandemic, he said in an interview. Although it may be too early for such cases to appear in Centers for Disease Control and Prevention reports, they can be described in studies like this one and, “I suspect, sadly, in medical examiner case reports.”
Flualprazolam, known colloquially as Hulk, is structurally related to the Food and Drug Administration–approved drugs alprazolam and triazolam. During 1 week in June 2019, the patients in Oregon received the drug as a free sample from another student from their Oregon high school. They believed it was commercial Xanax (alprazolam). “The flualprazolam tablets were identical in appearance and labeling to 2-mg tablets of alprazolam,” according to the report. “This indicates an intentionally counterfeit product entering the drug supply chain.”
Five of the six patients were boys, and they ranged in age from 14 to 16 years. The patient with mild respiratory depression received 0.4-mg naloxone, which physicians gave empirically because of the unknown identity of the drug, but did not respond. Two of the six patients initially felt drowsy but were asymptomatic during the clinical evaluation.
A urine immunoassay was performed in five of the patients, and all tested positive for benzodiazepines. One patient also tested positive for cannabinoids. Analysis of a tablet fragment revealed that it contained flualprazolam.
“Although flualprazolam intoxication cannot be clinically differentiated from that of other benzodiazepines without advanced testing, patient management should be the same,” Dr. Blumenberg and coauthors said. “For mild to moderate intoxication, patients should be treated with close monitoring and supportive care until symptom resolution. The benzodiazepine antidote flumazenil may be considered a safe and effective antidote in pediatric patients with significant CNS or respiratory depression. In patients for whom there is a concern of benzodiazepine dependence and flumazenil-induced seizures, airway protection and mechanical ventilation may be considered.”
Although patients rarely die from isolated benzodiazepine toxicity, death from respiratory depression or aspiration is more common when benzodiazepine toxicity occurs “in combination with alcohol, opioids, or other sedatives,” the authors noted. In addition, counterfeit alprazolam tablets have contained adulterants such as fentanyl and the opioid U-47700, which can be deadly.
The authors had no relevant financial disclosures, and there was no external funding for the study.
SOURCE: Blumenberg A et al. Pediatrics. 2020 Jun 24. doi: 10.1542/peds.2019-2953.